Alert archive / California / Special Weather Statements in 2016

Special Weather Statement, NWS Eureka, CA

November 19, 2016Humboldt County, California

NWS Eureka, CA issued this special weather statement at Nov 19, 2016, 12:45 PM PST for Humboldt County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2016, 12:45 PM PST (20:45 UTC)
Expired
Nov 19, 2016, 1:30 PM PST
In force
45 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 8 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS86 KEKA 192045
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
1245 PM PST SAT NOV 19 2016
 
CAZ103-104-192130-
NORTHERN HUMBOLDT COAST CA-SOUTHWESTERN HUMBOLDT CA-
1245 PM PST SAT NOV 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUMBOLDT COUNTY
UNTIL 130 PM PST...

AT 1245 PM PST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 14 MILES WEST OF SCOTIA TO NEAR PETROLIA
TO 17 MILES WEST OF HONEYDEW. MOVEMENT WAS NORTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PETROLIA...FERNDALE AND CAPETOWN. 

LAT...LON 4049 12442 4074 12426 4057 12423 4028 12423
      4017 12432 4029 12441
TIME...MOT...LOC 2045Z 193DEG 25KT 4041 12436 4030 12435 4021 12444 

$$

KR/PD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Nov 19, 12:22 PM PST, 23 minutes earlier.

Area forecast discussion, Nov 19, 12:22 PM PST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
1222 PM PST Sat Nov 19 2016

.UPDATE...

Sent out a quick update to bring isolated thunder mention to the
Del Norte and Humboldt coastal zones, and farther south into the
inner and outer waters. Small hail was also added to the forecast
where thunder was mentioned. Several storms have had hail
signatures over the outer waters during the last few hours.
Additionally, we had a few minutes of graupel here at the office
just before noon associated with a brief shower. The Doppler radar
has showed freezing levels have dropped a few hundred feet during
this time, with current levels indicated near 6200 feet.

As the upper trough continues to overspread the region, mid-level
lapse rates and surface instability will increase, adding to this
potential during the daylight hours. /PD

&&

.PREV DISCUSSION... /issued 451 AM PST Sat Nov 19 2016/

SYNOPSIS...
Light to occasionally moderate rain will continue through tomorrow
afternoon. Isolated thunderstorms may develop Sunday afternoon,
mainly for locations along and south of highway 36, with
precipitation decreasing in coverage during the evening through
early Monday afternoon time frame. A brief dry period is still
anticipated for Monday evening through early Tuesday morning, before
another weather system brings more widespread rainfall by late
morning, persisting through the end of the week. Snow levels will
also decrease during the middle of next week.

DISCUSSION...
As one challenging system to forecast for slowly departs the region
by the end of the weekend, a brief dry periods is expected before
more active weather and another system brings a renewed challenge
back to the forecast process. So far this morning, widespread
rainfall continues to affect the region, with the latest radar loop
indication a few convective elements trying to develop across the
outer waters. while it's not out of the question a thunderstorm or
two may affect coastal locations along and west of highway 101, no
lightning strikes have been detected over the last few hours in our
vicinity. The better chance lies across the outer waters through at
least late morning. Snow levels have also been running about 500 to
1000 feet higher than thought yesterday, with the latest objective
analysis indicating they're around 5000 feet. This is still low
enough to cause some issues for the Scott Mountain Pass vicinity
along highway 3 in extreme northern Trinity County, as well as any
secondary roads near the Trinity Alps/Trinity Horn. for this reason,
we'll allow the Winter Weather Advisory in effect to continue
through its 10 AM expiration time.

As an upper trough crosses the region, mid-level lapse rates will
gradually steepen today across the northern half of the area, as
they look to be near 7 degrees C/km. Diurnal Heating will also allow
Total Totals to climb above 50, with around ~200 j/kg of MUCAPE and
lifted indices of 0 to -1 possible near the coast. This only
marginally sufficient for convection though, and for now we left it
out of the public zones and will see what happens this afternoon.
Should later model runs and observations indicate more instability,
an update to the forecast could be needed. The better chance for any
thunderstorm development will be Sunday afternoon. During this time,
the base of the trough will be overhead. Diurnal heating (aided by
any breaks in the cloud cover) will be instrumental in increasing
updraft potential. Should a decent updraft get going, the colder air
aloft will steepen the mid-level lapse rates to the 7.5 to 8 deg.
C/km range, with total totals near 60 and lifted indices of -2
(possibly lower), and both SBCAPE rising above 500 J/kg. For now and
after coordinating with the Medford Forecast Office, thunder mention
was confined to locations along and south of highway 36, where
higher confidence in breaks in the cloud cover reside. Depending on
later model runs, this may need to be expanded area-wide with the
afternoon forecast package today. As our weekend system departs the
region, dry advection will temporarily put the ki-bosh to any
rainfall potential. This will be short-lived though, as the mid
afternoon Monday through early (perhaps mid) morning Tuesday time
frame looking to be when this will occur.

Another strong storm system will start to impact our weather by late
Tuesday morning, as a cold front associated with another incoming
trough and area of low pressure takes aim on the state. Widespread
rainfall will once again develop along and behind this front. This
system is forecast to have much colder air aloft compared to this
weekend's system, with snow levels forecast to drop to near 4000
feet. In fact, a good majority of the models show these levels being
too high, and it's possible they may end up about a thousand feet
lower, which is what some of them indicate. However, given their
over-aggression with today's system and considering this is still
several days out, we didn't want to go that low just yet. Another
thing we'll be watching is, if the current parameters end up
verifying, thunderstorm potential will be higher than this weekend,
which could make things a little more interesting. /PD

AVIATION...
Strong south winds and periods of rain will continue today as the
storm system slowly shifts eastward. The initial band of rain will
push inland this morning with lingering shower activity along the
coast. A secondary front in this system will bring another band of
rain to the region later this afternoon and evening. There is also
a slight chance for thunderstorm mostly over the coastal waters
today. Storms were not added to the KCEC and KACV TAFs this
morning due to lower confidence of any storms moving within
vicinity of the airfields but will have to monitor this
possibility through the day. Ceilings should remain high for the
most part, however, periods of heavy rain will bring reductions in
ceilings and visibilities. MVFR to IFR conditions will be possible
with the heavy rain. /KML

MARINE...
Elevated winds and large, steep seas will continue today
as the storm system makes a slow push to the east. Conditions will
steadily improve as high pressure builds in behind the storm and
weakens the pressure gradient across the coastal waters. This will
allow winds to decrease substantially on Sunday and remain light to
moderate early next week. This will in turn allow steep waves to
settle. The large, west swell that will bring 16 to 18 ft seas today
will gradually diminish over the next several days. The lower marine
conditions will be shortlived as another large swell is forecast to
bring large seas for the second half of next week. Otherwise, small
craft advisories replaced gale warnings for the southern waters
today. Gale warnings will continue across the northern waters this
morning with an advisory possibly needed nearshore with the 9 AM
update as winds become more marginal. /KML

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Hazardous Seas Warning until 3 PM PST this afternoon for PZZ450.

     Gale Warning until midnight PST tonight for PZZ470.

     Small Craft Advisory until 9 PM PST Sunday for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 19, 3:31 AM PST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
331 AM PST SAT NOV 19 2016

CAZ101>106-108>113-201145-
COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-SOUTHERN TRINITY-MENDOCINO COAST-
NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
331 AM PST SAT NOV 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ107-201145-
NORTHERN TRINITY-
331 AM PST SAT NOV 19 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. SNOW WILL
CONTINUE TODAY...WITH SNOW ACCUMULATIONS OF 5 TO 9 INCHES POSSIBLE
ABOVE 4500 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 19, 12:45 PM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
1245 PM PST SAT NOV 19 2016

CAZ103-104-192130-
NORTHERN HUMBOLDT COAST CA-SOUTHWESTERN HUMBOLDT CA-
1245 PM PST SAT NOV 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUMBOLDT COUNTY
UNTIL 130 PM PST...

AT 1245 PM PST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 14 MILES WEST OF SCOTIA TO NEAR PETROLIA
TO 17 MILES WEST OF HONEYDEW. MOVEMENT WAS NORTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PETROLIA...FERNDALE AND CAPETOWN.

LAT...LON 4049 12442 4074 12426 4057 12423 4028 12423
      4017 12432 4029 12441
TIME...MOT...LOC 2045Z 193DEG 25KT 4041 12436 4030 12435 4021 12444

KR/PD

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 5:03 AM PSTGale WarningEKA4 hr
Nov 19, 5:03 AM PSTSmall Craft AdvisoryEKA40 hr
Nov 19, 6:57 AM PSTSpecial Marine WarningEKA33 min
Nov 19, 7:23 AM PSTSpecial Marine WarningEKA37 min
Nov 19, 7:28 AM PSTSpecial Marine WarningEKA32 min
Nov 19, 9:07 AM PSTHazardous Seas WarningEKA18 hr
Nov 19, 9:58 AM PSTSpecial Marine WarningEKA32 min
Nov 19, 10:56 AM PSTSpecial Marine WarningEKA34 min
Nov 19, 11:34 AM PSTSpecial Marine WarningEKA26 min
Nov 19, 12:32 PM PSTSpecial Marine WarningEKA28 min
Nov 19, 3:55 PM PSTSpecial Weather StatementEKAHumboldt20 min

Nearby

Special Weather Statements in California, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.